Vermont, 2012

Hail and Damaging Winds in Vermont, July 23, 2012

July 23, 2012 · NWS BTV · 33 events in 7 counties and zones

A quick moving disturbance across Ontario and Quebec provinces in Canada pushed a warm front across the region during the morning and early afternoon of the 23rd, followed by a cold front during the night. Numerous thunderstorms developed ahead of the cold front in northern New York and intensified as they moved into Vermont during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A quick moving disturbance across Ontario and Quebec provinces in Canada pushed a warm front across the region during the morning and early afternoon of the 23rd, followed by a cold front during the night. Numerous thunderstorms developed ahead of the cold front in northern New York and intensified as they moved into Vermont during the late afternoon and evening hours. There were numerous reports of damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 23, 3:11 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 23, 3:11 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
411 PM EDT MON JUL 23 2012

.SYNOPSIS...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...A FEW WHICH MAY BE
STRONG TO LOCALLY SEVERE EARLY WILL AFFECT THE REGION TONIGHT AS A
COLD FRONT APPROACHES FROM THE NORTH AND WEST. THE FRONT WILL SWING
THROUGH THE AREA ON TUESDAY WITH ANY LINGERING SHOWERS OR ISOLATED
STORMS ENDING BY LATER IN THE DAY AND HUMIDITY VALUES NOTICEABLY
DROPPING. SEASONABLY MILD AND GENERALLY DRY WEATHER IS EXPECTED
TUESDAY NIGHT INTO WEDNESDAY...BEFORE THE CHANCE OF SHOWERS RETURN
BY LATE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 340 PM EDT MONDAY...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS...A FEW WHICH MAY BE STRONG TO LOCALLY SEVERE EARLY
WILL AFFECT THE REGION TONIGHT AS A COLD FRONT APPROACHES FROM THE
NORTH AND WEST. THE FRONT WILL SWING THROUGH THE AREA ON TUESDAY
WITH ANY LINGERING SHOWERS OR ISOLATED STORMS ENDING BY LATER IN
THE DAY AND HUMIDITY VALUES NOTICEABLY DROPPING. SEASONABLY MILD
AND GENERALLY DRY WEATHER IS EXPECTED TUESDAY NIGHT INTO
WEDNESDAY...BEFORE THE CHANCE OF SHOWERS RETURN BY LATE WEEK.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
AS OF 340 PM EDT MONDAY...SFC FRONT AND PARENT UPPER TROUGH THEN
SWING THROUGH THE AREA DURING TUESDAY WITH SCATTERED LINGERING
SHOWERS AND A FEW NON-SVR STORMS PERSISTING THROUGH MID-
AFTERNOON...ESP ACROSS NC/NERN VT. TEMPERATURES STILL SEASONABLY
WARM (75-80) BUT HUMIDITY VALUES WILL BE NOTICEABLY DROPPING
THROUGH THE DAY AS LOWER TD VALUES ARE USHERED IN ON MODEST
NORTHWESTERLY FLOW.

THEN TRENDING PC/CLR AND DRY TUESDAY NIGHT INTO WEDNESDAY AS A
RETURN TO A REFRESHINGLY MILDER/COOLER AIRMASS TRANSITIONS INTO THE
REGION UNDER CANADIAN HIGH PRESSURE. HIGHS MAINLY IN THE 70S WITH
LOWS IN THE 50S.

THEREAFTER...SOME DISPARITY AMONG MODELS ON EXTENT OF LOWER TO
MID-LVL WARM ADVECTION AND DEGREE TO WHICH CONVECTIVE COVERAGE AND
ASSOC LOW PRESSURE SKIRT THE REGION TO THE SOUTH AND WEST. AT THIS
TIME...WILL CARRY JUST A BROAD INCREASE IN CLOUD COVER AND LOWER-END
CHC POPS ACROSS OUR FAR SWRN COUNTIES LATE TO ACCT FOR UNCERTAINTY
IN THE NORTHEASTERN EXTENT OF PCPN SHIELD ASSOC W/THIS FEATURE. WITH
INCREASE IN CLOUDS...KEPT LOWS A TAD MILDER THAN TUESDAY NIGHT
LOWS...THOUGH GENERALLY STILL KEPT VALUES IN THE 50S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 400 PM EDT MONDAY...SEVERAL CHANGES TO DAYS 4 THRU 7 IN THE
FCST...BASED ON BETTER AGREEMENT BTWN GFS/ECMWF. THIS INCLUDES
INCREASING POPS TO HIGH CHC FOR LATE THURS INTO FRI...AND ADDING
SOME ADDITIONAL CHCS FOR PRECIP ON SAT BASED ON LATEST 12Z ECMWF.

LARGE SCALE SYNOPTIC SETUP SHOWS DEVELOPING WAA PATTERN WITH TIGHT
SW TO NE THERMAL/MOISTURE GRADIENT ACRS THE MID ATLANTIC/NE CONUS.
THIS SHARP GRADIENT WL HELP TO FOCUS A ROUND OF SHOWERS WITH
EMBEDDED THUNDERSTORMS...WITH STILL SOME UNCERTAINTY TO EXACT
POSITION OF HEAVIEST QPF. LATEST TRENDS HAVE BEEN FOR THIS TO BE
PLACED ACRS OUR CWA ON THURS NIGHT INTO FRIDAY...WITH GREATER CHCS
FOR PRECIP. THE ENVIRONMENT IS FAVORABLE FOR A COMPLEX OF STORMS
TO DEVELOP ALONG THIS BOUNDARY...GIVEN SHARP THETA E AXIS AND
STRONG WAA SIGNATURE...ITS JUST DIFFICULT TO DETERMINE EXACT
LOCATIONS. WL MENTION HIGH CHC POPS FOR LATE THURS INTO
FRIDAY...WITH THE POTENTIAL FOR SOME HEAVY RAIN. FOR
SATURDAY...LATEST ECMWF SHOWS MID LVL MOISTURE AND ANOTHER PIECE
OF ENERGY DROPPING SE ACRS OUR CWA. THIS MOISTURE AND DYNAMICS WL
BE ENOUGH TO MENTION ANOTHER CHC FOR SHOWERS/STORMS. A DRYING
TREND WL OCCUR FOR SUNDAY INTO MONDAY WITH NEAR NORMAL TEMPS.
GIVEN THE SHARP SW TO NE THERMAL GRADIENT ACRS OUR CWA ON THURS
INTO FRIDAY WL MAKE FOR A TRICKY TEMP FCST...ALONG WITH THE
POTENTIAL FOR CLOUDS/PRECIP. WL MENTION LOWS IN THE U50S TO M60S
AND HIGHS MAINLY IN THE U70S TO M80S.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THROUGH 18Z TUESDAY...MAINLY VFR CONDITIONS EXPECTED FOR THE NEXT
FEW HOURS...THEN AFTER 21Z EXPECTING NUMEROUS SHOWERS AND
THUNDERSTORMS TO DEVELOP...SOME OF COULD BE STRONG TO LOCALLY
SEVERE WITH POSSIBLE BRIEF MVFR/IFR VISIBILITIES IN HEAVY RAIN.
CONVECTIVE THREAT ENDS AFTER 04-06Z WITH MAYBE A FEW SHOWERS
AROUND...BUT CIGS WILL LOWER TO MVFR. LOOKING AT SOME BR AROUND
TONIGHT BUT WINDS REMAIN 5-10KTS SO NOT EXPECTING VSBY BELOW MVFR.
AFTER 12Z...WINDS TURN NORTHWESTERLY WITH FRONTAL PASSAGE...AND
CIGS LIFT TO SCT-BKN VFR.

OUTLOOK 18Z TUESDAY THROUGH SATURDAY...
18Z TUESDAY THROUGH 12Z THURSDAY...VFR UNDER HIGH PRESSURE. EARLY
MORNING LIFR FOG POSSIBLE AT MPV/SLK 07-12Z.
12Z THURSDAY THROUGH SATURDAY...MAINLY VFR WITH CHANCES FOR
SHOWERS/STORMS WITH FRONTAL BOUNDARY AND UPPER TROUGH IN VICINITY.

&&

.EQUIPMENT...
RADARS...

AS OF 400 PM EDT MONDAY...THE WSR-88D IN COLCHESTER VERMONT (KCXX)
IS CURRENTLY DOWN FOR ITS DUAL- POLARIZATION UPGRADE. THE RADAR
WILL BE DOWN FOR APPROXIMATELY 4-7 DAYS.

THE WSR-88D IN FORT DRUM NEW YORK (KTYX) IS CURRENTLY DOWN DUE TO
A TELECOM OUTAGE. RETURN TO SERVICE IS UNKNOWN AT THIS TIME.

AVIATION/OBSERVATIONAL DATA...

THE KRUT AWOS WILL BE OUT OF SERVICE FROM 14-19Z ON TUESDAY DUE TO
SCHEDULED MAINTENANCE.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...JMG
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...TABER
AVIATION...LAHIFF
EQUIPMENT...
Hazardous weather outlook, Jul 23, 2:04 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
304 PM EDT MON JUL 23 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-241915-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
304 PM EDT MON JUL 23 2012

...SEVERE THUNDERSTORM WATCH 504 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 2:22 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
322 PM EDT MON JUL 23 2012

NYZ026>031-034-035-087-232200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-
INCLUDING THE CITIES OF...MASSENA...MALONE...PLATTSBURGH...
STAR LAKE...SARANAC LAKE...TUPPER LAKE...DANNEMORA...
LAKE PLACID...PORT HENRY...TICONDEROGA...OGDENSBURG...POTSDAM...
GOUVERNEUR
322 PM EDT MON JUL 23 2012

...STRONG STORMS TO AFFECT NORTHERN NEW YORK...

SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL LIKELY
AFFECT PORTIONS OF NORTHERN NEW YORK AFTER 430 PM. THE STORMS WILL
INITIALLY AFFECT THE SAINT LAWRENCE VALLEY AS THEY MOVE SOUTHEAST
FROM SOUTHERN ONTARIO AND QUEBEC...AND THEN PROGRESS EASTWARD
THROUGH THE EARLY EVENING HOURS ACROSS THE ADIRONDACKS INTO
NORTHEASTERN NEW YORK. THE PRIMARY THREAT FROM THESE STORMS WILL
BE STRONG TO LOCALLY DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 50
MPH AND HEAVY RAINFALL. PLEASE STAY TUNED FOR LATER
STATEMENTS...AND SEEK SHELTER SHOULD THREATENING WEATHER APPROACH.

JMG
Special weather statement, Jul 23, 3:09 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
409 PM EDT MON JUL 23 2012

NYZ035-VTZ008>012-018-232115-
EASTERN ADDISON VT-EASTERN ESSEX NY-ORANGE VT-WASHINGTON VT-
WESTERN ADDISON VT-WESTERN RUTLAND VT-WINDSOR VT-
409 PM EDT MON JUL 23 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTH CENTRAL RUTLAND...
NORTHWESTERN WINDSOR...SOUTHEASTERN ESSEX...SOUTHERN ADDISON...
SOUTHWESTERN WASHINGTON AND WEST CENTRAL ORANGE COUNTIES...

AT 400 PM EDT...A STRONG THUNDERSTORM WAS NEAR SHOREHAM...MOVING EAST
AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
WEST CORNWALL...SALISBURY STATION...EAST MIDDLEBURY...SALISBURY...
RIPTON...BREAD LOAF...SOUTH LINCOLN...LINCOLN...GRANVILLE...
HANCOCK...ALPINE VILLAGE...EAST WARREN...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4422 7267 4389 7256 4381 7338 4398 7345

LAHIFF
Special weather statement, Jul 23, 3:38 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
438 PM EDT MON JUL 23 2012

NYZ035-VTZ005-006-008-009-017-018-232145-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN ESSEX NY-LAMOILLE
VT-
WASHINGTON VT-WESTERN ADDISON VT-WESTERN CHITTENDEN VT-
438 PM EDT MON JUL 23 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH EAST CENTRAL ESSEX...
NORTHWESTERN ADDISON...NORTHWESTERN WASHINGTON...SOUTHERN CHITTENDEN
AND SOUTHWESTERN LAMOILLE COUNTIES...

AT 436 PM EDT...A STRONG THUNDERSTORM WAS NEAR WHALLONSBURG...MOVING
EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
THOMPSON POINT...CHARLOTTE...MT. PHILO STATE PARK...EAST CHARLOTTE...
HINESBURG...ST. GEORGE...HUNTINGTON...HUNTINGTON CENTER...
JONESVILLE...FAYSTON...NORTH DUXBURY...BOLTON...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4455 7276 4425 7263 4415 7346 4432 7353

LAHIFF
Special weather statement, Jul 23, 4:07 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
507 PM EDT MON JUL 23 2012

NYZ034-035-VTZ009-011-018-232200-
EASTERN ADDISON VT-EASTERN ESSEX NY-WESTERN ADDISON VT-
WESTERN ESSEX NY-WESTERN RUTLAND VT-
507 PM EDT MON JUL 23 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTH CENTRAL RUTLAND...
SOUTHEASTERN ESSEX AND WESTERN ADDISON COUNTIES...

AT 507 PM EDT...A STRONG THUNDERSTORM WAS NEAR EXIT 28 I87...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
PHAROAH MOUNTAIN...PARADOX...IRONVILLE...CHILSON...CROWN POINT
CENTER...WEST BRIDPORT...SHOREHAM...BRIDPORT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4392 7390 4416 7314 4385 7300 4378 7363
      4376 7384

LAHIFF
Special weather statement, Jul 23, 4:11 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
511 PM EDT MON JUL 23 2012

VTZ009>012-018-019-232215-
EASTERN ADDISON VT-EASTERN RUTLAND VT-ORANGE VT-WESTERN ADDISON VT-
WESTERN RUTLAND VT-WINDSOR VT-
511 PM EDT MON JUL 23 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHERN RUTLAND...
NORTHWESTERN WINDSOR...SOUTHEASTERN ADDISON AND WEST CENTRAL ORANGE
COUNTIES...

AT 506 PM EDT...A STRONG THUNDERSTORM WAS NEAR BOMOSEEN STATE PARK...
MOVING EAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
CASTLETON...HUBBARDTON...SUDBURY...EAST HUBBARDTON...FLORENCE...
BRANDON...PITTSFORD...PROCTOR...HOLDEN...CHITTENDEN...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY
EVENING FOR NORTHERN NEW YORK AND VERMONT.

LAT...LON 4378 7336 4396 7265 4367 7255 4361 7329

LAHIFF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 hail, 13 thunderstorm wind. Local standard time, as filed.

Hail, Chittenden

When
July 23, 4:19 PM EST
Where
Chittenden County, 1.47 mi NNW of Hinesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.350, -73.130

Quarter size hail reported.

Hail, Addison

When
July 23, 4:54 PM EST
Where
Addison County, 0.85 mi NE of Bridport
Measured
1.25 in hail
Reported by
Public
Coordinates
43.990, -73.310

Half dollar size hail.

Hail, Addison

When
July 23, 5:05 PM EST
Where
Addison County, 0.85 mi NE of Bridport
Measured
1 in hail
Reported by
Public
Coordinates
43.990, -73.310

Quarter size hail and estimated 40-50 mph winds.

Hail, Addison

When
July 23, 5:15 PM EST
Where
Addison County, New Haven
Measured
1 in hail
Reported by
Public
Coordinates
44.120, -73.150

Quarter size hail.

Hail, Addison

When
July 23, 5:20 PM EST
Where
Addison County, Weybridge
Measured
1 in hail
Reported by
Public
Coordinates
44.070, -73.220

Quarter size hail.

Hail, Addison

When
July 23, 5:20 PM EST
Where
Addison County, 1.64 mi WSW of New Haven Mills
Measured
2 in hail
Property damage
$10,000
Reported by
Public
Coordinates
44.090, -73.150

Larger than golf ball size hail.

Hail, Chittenden

When
July 23, 5:20 PM EST
Where
Chittenden County, 0.49 mi E of Hinesburg
Measured
0.88 in hail
Reported by
Public
Coordinates
44.330, -73.110

Nickel size hail.

Hail, Addison

When
July 23, 5:24 PM EST
Where
Addison County, 0.69 mi N of Bristol
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.140, -73.080

Penny size hail.

Hail, Chittenden

When
July 23, 5:27 PM EST
Where
Chittenden County, 0.85 mi NE of Hinesburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.340, -73.110

Quarter size hail reported.

Hail, Addison

When
July 23, 5:28 PM EST
Where
Addison County, 1.98 mi E of New Haven Mills
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.100, -73.080

Ping pong ball size hail on Lower Notch road.

Hail, Addison

When
July 23, 5:30 PM EST
Where
Addison County, 0.69 mi N of West Lincoln
Measured
1.25 in hail
Reported by
Public
Coordinates
44.130, -73.020

Half dollar size hail.

Hail, Addison

When
July 23, 5:32 PM EST
Where
Addison County, 0.69 mi N of Lincoln
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.110, -73.000

Quarter size hail reported.

Hail, Addison

When
July 23, 5:35 PM EST
Where
Addison County, 0.85 mi SE of South Starksboro
Measured
1.5 in hail
Reported by
Public
Coordinates
44.160, -73.010

Ping pong ball size hail.

Thunderstorm Wind, Grand Isle

When
July 23, 5:39 PM EST
Where
Grand Isle County, 2.07 mi WSW of Alburg Center
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.940, -73.310

Trees down and mothball size hail.

Hail, Washington

When
July 23, 5:45 PM EST
Where
Washington County, Waitsfield
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
44.180, -72.820

Golf ball size hail with some vehicle dents.

Hail, Washington

When
July 23, 5:45 PM EST
Where
Washington County, 0.85 mi NW of Fayston
Measured
1.75 in hail
Reported by
Public
Coordinates
44.230, -72.880

Quarter and larger...up to golf ball size hail.

Thunderstorm Wind, Franklin

When
July 23, 5:47 PM EST
Where
Franklin County, 0.69 mi S of St Albans
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
44.810, -73.080

Numerous large branches, small trees and utility lines down throughout town.

Hail, Chittenden

When
July 23, 5:51 PM EST
Where
Chittenden County, 1.47 mi NNE of Burlington
Measured
0.75 in hail
Reported by
Public
Coordinates
44.490, -73.210

Penny size hail on North Avenue.

Thunderstorm Wind, Chittenden

When
July 23, 5:51 PM EST
Where
Chittenden County, 1.47 mi NNE of Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.490, -73.210

Numerous large branches and small trees down on North Ave and Route 127 beltline.

Thunderstorm Wind, Franklin

When
July 23, 5:55 PM EST
Where
Franklin County, 0.85 mi NW of West Fletcher
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.710, -72.960

Multiple trees down in approximate 6 acre swath approximately 200 yards wide.

Hail, Addison

When
July 23, 5:58 PM EST
Where
Addison County, 0.69 mi S of Weybridge
Measured
1.5 in hail
Reported by
Public
Coordinates
44.060, -73.220

Ping pong ball size hail and estimated 40-50 mph winds.

Hail, Washington

When
July 23, 6:00 PM EST
Where
Washington County, 2.07 mi S of Irasville
Measured
1 in hail
Reported by
Public
Coordinates
44.150, -72.830

Quarter size hail.

Thunderstorm Wind, Lamoille

When
July 23, 6:05 PM EST
Where
Lamoille County, 0.69 mi S of Jeffersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.640, -72.830

Multiple trees and large branches down along Route 15 in Jeffersonville.

Hail, Chittenden

When
July 23, 6:10 PM EST
Where
Chittenden County, 0.69 mi N of Colchester
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
44.540, -73.150

Penny size hail.

Thunderstorm Wind, Lamoille

When
July 23, 6:10 PM EST to 6:15 PM EST
Where
Lamoille County, 0.69 mi S of Cambridge
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.640, -72.880

Trees and power lines down along Route 15 and 108 in Cambridge through Jeffersonville and Pleasant Valley.

Thunderstorm Wind, Chittenden

When
July 23, 6:10 PM EST
Where
Chittenden County, 0.69 mi N of Underhill Flats
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.530, -72.950

Large tree down in residential yard.

Thunderstorm Wind, Lamoille

When
July 23, 6:24 PM EST
Where
Lamoille County, 0.69 mi S of Hyde Park
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.590, -72.620

Multiple trees down, impacted some traffic.

Hail, Chittenden

When
July 23, 6:30 PM EST
Where
Chittenden County, 3.04 mi WNW of Rhode Is Corners
Measured
0.88 in hail
Reported by
Public
Coordinates
44.380, -73.130

Nickel size hail as well as estimated 40-50 mph winds.

Thunderstorm Wind, Lamoille

When
July 23, 6:30 PM EST
Where
Lamoille County, 0.49 mi E of Wolcott
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.550, -72.460

Multiple trees down along Wolcott road.

Thunderstorm Wind, Chittenden

When
July 23, 6:40 PM EST
Where
Chittenden County, 0.85 mi NW of South Hinesburg
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
44.290, -73.080

Multiple trees down, chicken coop blown over, corn stalks bent to flattened, roof panels of barn blown off.

Thunderstorm Wind, Orleans

When
July 23, 6:48 PM EST
Where
Orleans County, Irasburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.800, -72.280

Several trees down in Irasburg.

Thunderstorm Wind, Orleans

When
July 23, 6:50 PM EST
Where
Orleans County, 0.49 mi W of Barton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.750, -72.180

Trees down.

Thunderstorm Wind, Addison

When
July 23, 7:15 PM EST
Where
Addison County, 0.69 mi S of South Lincoln
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.060, -72.980

Trees and power lines down along Cobb Hill road..

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2012Every state in 2012This day in weather historyWarnings in Vermont, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397837, 397808, 397811, 397810, 397809, 397813, 397848, 397812, 397838, 397841, 397843, 397839, 397845, 397855, 397849, 397853, 397858, 397844, 397857, 397869, 397847, 397854, 397859, 397850, 397861, 397867, 397862, 397852, 397863, 397868, 397864, 397865, 397866.